Illinois, 2024

Flooding in Illinois, May 1 to 21, 2024

May 1 to 21, 2024 · NWS PAH · 2 events in 1 county or zone

Above normal April rainfall in much of Missouri, Illinois, and Southeast Iowa led to elevated river levels early May on the Mississippi River. River levels at Cape Girardeau and Thebes reached minor flood early in the month, albeit for a short duration at Thebes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Above normal April rainfall in much of Missouri, Illinois, and Southeast Iowa led to elevated river levels early May on the Mississippi River. River levels at Cape Girardeau and Thebes reached minor flood early in the month, albeit for a short duration at Thebes. Rainy weather May 5th-8th and 14th-17th extended minor flood conditions at Cape Girardeau through the first three weeks of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 5:23 PM CST, 4 hours 37 minutes earlier. Its key messages:

  • A few showers or storms are possible this afternoon with above normal temperatures. Better rain/thunder chances are forecast Thursday night into Friday.
  • Things then get fairly humid and unsettled. Pop up showers/thunderstorms are expected through the weekend.
  • Monday-Wednesday next week looks to have a broader pattern mix of increased shear and instability that make give rise to more organized severe weather potential. Guidance solutions are too far apart right now to start zeroing in on anything in particular however.
Area forecast discussion, May 1, 5:23 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
623 PM CDT Wed May 1 2024

.KEY MESSAGES...

- A few showers or storms are possible this afternoon with above
  normal temperatures. Better rain/thunder chances are forecast
  Thursday night into Friday.

- Things then get fairly humid and unsettled. Pop up
  showers/thunderstorms are expected through the weekend.

- Monday-Wednesday next week looks to have a broader pattern mix
  of increased shear and instability that make give rise to more
  organized severe weather potential. Guidance solutions are too
  far apart right now to start zeroing in on anything in
  particular however.

&&

.UPDATE...
Issued at 620 PM CDT Wed May 1 2024

Updated the aviation section for the 00Z TAF issuance.

&&

.DISCUSSION...
Issued at 208 PM CDT Wed May 1 2024

Temperatures are stretching into the mid to upper 80s today
across the region with dewpoints in the mid 60s. A few cu are
bubbling up along the Ohio River and into SEMO. There is just a
bit of residual large scale lift evident ahead of a small
shortwave moving in from Missouri. By this afternoon isolated
short-lived showers and storms may very well start to pop up.
Weak shear and very marginal instability should prevent any
severe concerns.

Tomorrow a trough currently pushing off the Rocky mountains will
make its way towards the area. Jet-level forcing is weak but
there is a strong push of lower level warm air and moisture
advection just after sunrise that will likely initiate
showers/storms and some stratiform precip. Deep and low level
wind shear strengthen as the shortwave approaches but very poor
mid-level lapse rates look to keep instability limited and as
long as that holds our severe risk should be negligible. Some
locally heavy rain is possible but coverage/duration looks too
limited for significant issues. Highs will be quite warm, with
the current forecast pushing into the upper 80s area wide based
on how today performed.

A weak front associated with the passing trough mostly washes
out over the region in the 12z guidance suite. We maintain
fairly good rain chances through Friday but if that front can
clear more area than currently modeled we may get a bit of a
reprieve, particularly in our western counties Friday late
morning and afternoon before afternoon storms refire, dropping
again Friday night as daytime heating wanes.

Weak moisture return restarts Saturday. It looks like a
summertime pulse thunderstorm day with fairly weak shear and
good surface heating and moisture. Focused the PoPs more in the
afternoon and it really doesn't look like a total washout type
day. The GFS advances a cold front closer to the area, where the
ECMWF holds it further northwest. It looks to me like the GFS
solution is in part based on convective feedback from
convection over OK/KS and prefer the ECMWF solution. Sunday both
ECMWF/GFS have a quick progressing shortwave mote through the
area and PoPs bump up once again there are timing discrepancies
between the two but afternoon/evening showers/storms seem like a
reasonable bet.

Monday into Tuesday a strong trough ejects off the Rocky
Mountains. There are considerable differences in deterministic
and ensemble guidance for the evolution of this trough which
would have substantial impacts on our severe weather/heavy rain
potential for this period. What does seem likely is another
surge of gusty south winds that send dewpoints close to 70.
Which at bare minimum is going to feel pretty awful compared to
what we have been used to this year but the increased moisture
will raise rain/thunder chances. The way the trough evolves in
the 12z deterministic ECMWF/GFS would probably give us the
potential for an organized severe weather event or few Monday-
Wednesday but the differences in solutions are too disparate to
start locking in on anything, but it is the right time of year
for that sort of thing.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 622 PM CDT Wed May 1 2024

Showers and thunderstorms are forming along a narrow line around
the Ohio River. Additional storms are moving into the Ozark
Foothills, expected to track northeastward through the evening.
Storms will remain isolated to scattered at the most, and
diminish late evening. Calm conditions take hold for the rest
of the night. Winds become southerly tomorrow, with 5-7 kft
clouds moving in during the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...JGG
AVIATION...ATL
Hazardous weather outlook, May 1, 6:47 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Paducah KY
747 PM CDT Wed May 1 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
747 PM CDT Wed May 1 2024 /847 PM EDT Wed May 1 2024/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight. Locally heavy rain and
lightning will be the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorm chances return by late Thursday and
continue daily through early next week. The best chance in the short
term will be Thursday night into Friday. Locally heavy rain and
lightning will be the main hazards. More organized thunderstorm
activity may develop Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JGG/DWS

In the hours before

Local storm report, May 1, 5:43 PM CST, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
643 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Hail             6 ESE Newburgh          37.92N 87.30W
05/01/2024  M0.70 Inch       Warrick            IN   Public

&&

ATL
Special weather statement, May 1, 5:54 PM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
654 PM CDT Wed May 1 2024

INZ087-020030-
Warrick IN-
654 PM CDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WARRICK COUNTY
THROUGH 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newburgh, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boonville and Newburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 8734 3796 8737 3805 8728 3805 8720
      3799 8721
TIME...MOT...LOC 2354Z 231DEG 17KT 3796 8734

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, May 1, 6:06 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
706 PM CDT Wed May 1 2024

MOZ086-100-109-020045-
Butler MO-Wayne MO-Bollinger MO-
706 PM CDT Wed May 1 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BOLLINGER...EASTERN
WAYNE AND NORTH CENTRAL BUTLER COUNTIES THROUGH 745 PM CDT...

At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenville to near Lake Wappapello State
Park to near Wappapello. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake Wappapello State Park, Wappapello, Shook, Cascade, and Zalma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Wappapello, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3685 9033 3692 9040 3715 9041 3732 9023
      3724 9010 3711 9008
TIME...MOT...LOC 0005Z 215DEG 23KT 3714 9037 3698 9036 3686 9031

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DWS
Local storm report, May 1, 7:13 PM CST, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
813 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Hail             Stanley                 37.82N 87.25W
05/01/2024  M0.70 Inch       Daviess            KY   Public

            Pea to dime-size hail.

&&

ATL
Local storm report, May 1, 7:19 PM CST, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
819 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             Stanley                 37.82N 87.25W
05/01/2024  E0.70 Inch       Daviess            KY   Trained Spotter

            Hail ranging from pea to dime size on Church
            Street in Stanley.

&&

DWS
Local storm report, May 1, 8:19 PM CST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
919 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Tstm Wnd Gst     3 NNE Lithium           37.87N 89.87W
05/01/2024  M51 MPH          Perry              MO   AWOS

            AWOS station KPCD Perryville MO.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Alexander

When
May 1, 10:00 PM CST to May 21, 12:00 AM CST
Where
Alexander County, 2.08 mi WNW of East Cape Girardeau to 2.68 mi WNW of East Cape Girardeau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.300, -89.516

Minor flooding on the Mississippi through much of May backed water into several creeks.

Flood, Alexander

When
May 3, 6:30 PM CST to May 4, 5:00 PM CST
Where
Alexander County, Thebes to 0.88 mi N of Thebes Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Brief minor flooding occurred along the Mississippi River at Thebes early in the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181456, 1181476.